WHAT IS OPIOID INDUCED HYPERALGESIA?
Medications like opioid medications (morphine or oxycodone [Oxycontin, Endone]) can actually worsen pain rather than provide the pain relief they were being used for.
When opioid medications make pain worse, we call that condition Opioid Induced Hyperalgesia (OIH). This concept can be difficult to explain to people but it is supported by some good scientific research. Essentially when the doses of most opioid medications like morphine, Oxycontin/Targin/Endone are high, e.g. more than 50mg per day, it can start making the pain worse. The same thing can happen to people taking in the fentanyl patch. When taking these medications the following things can occur:
- People become more sensitive to pain, not less sensitive.
- The pain continues to worsen despite the doses of those medications being increased.
- The pain can even change and become more widespread and covers a wider area of the body.
- Even sensations that are not normally painful, like stroking the skin with cotton wool, can become painful.
WHY DOES OPIOID INDUCED HYPERALGESIA OCCUR?
We think opioid induced hyperalgesia occurs because the nervous system becomes more activated and not de-activated, like intended. We call this sensitization.
AT WHAT DOSES OF OPIOIDS DOES OPIOID INDUCED HYPERALGESIA OCCUR?
Opioid induced hyperalgesia can occur at any dose of opioid even with low doses but it generally occurs at higher doses as mentioned i.e. more than 50mg/day.
WHAT ARE OTHER PROBLEMS WITH TAKING OPIOID MEDICATIONS?
If you are experiencing more pain despite using stronger doses of your opioid pain medication you might be experiencing opioid induced hyperalgesia. Remember that taking too much opioid pain medication can also lead to other problems like:
- Dependence (addiction)
- Risk of overdosing, which can be very dangerous, even fatal
- Hormonal changes
- Chronic dry mouth (which leads to tooth decay)
- Bone weakness and fractures from minor falls
- Chronic constipation
- Problems with sleep
WHAT CAN BE DONE TO TREAT OPIOID INDUCED HYPERALGESIA?
Patients with opioid induced hyperalgesia generally benefit from slowly reducing or discontinuing their opioid medications. It might also be beneficial to start other non-opioid medications. In some situations switching to a different opioid may be useful but opioid induced hyperalgesia can occur with almost any opioid medication.
WHERE CAN I READ MORE ON OPIOID INDUCED HYPERALGESIA?
Here is some further scientific reading on opioid induced hyperalgesia, for those of you that are interested. It may be quite technical.
If you have any questions, just ask.